Virginia, 2025Flash Flooding in Virginia, July 9, 2025
July 9, 2025 · NWS LWX · 6 events in 3 counties and zones
An anomalously moist airmass ahead of a frontal boundary sparked numerous showers and thunderstorms across Virginia. Instantaneous rain rates approached five to six inches an hour in the bigger storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalously moist airmass ahead of a frontal boundary sparked numerous showers and thunderstorms across Virginia. Instantaneous rain rates approached five to six inches an hour in the bigger storms. Storm total rainfall of one and a half to four inches resulted in flooding and flash flooding in areas throughout the evening of July 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 2:17 PM EST, 33 minutes earlier.
Area forecast discussion, Jul 9, 2:17 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
317 PM EDT Wed Jul 9 2025
.SYNOPSIS...
A surface trough will remain across the area through Thursday.
Weak high pressure will build over the area for the end of the
week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Low-level trough is expected to sharpen across the area through
tonight as a shortwave-trough approaches from the OH Valley.
This will provide stronger forcing and help sustain thunderstorms
longer into the night tonight. In other hand, recent NUCAPS
data from 1717Z indicate that air mass today is not as unstable
as it was yesterday. Not seeing the 3500 J/kg CAPE that I saw
yesterday. Northeast Maryland looks particularly more stable
and less humid today than yesterday. The 925-850 mb moisture
axis is also further west today and extends up the I-81
corridor from Augusta County VA up through Winchester,
Martinsburg, Hagerstown into Chambersburg PA. The radar trends
indicate that the cluster over Rockingham County will likely
merge eventually with the other clusters approaching the
Appalachians, posing a flood risk over parts of eastern WV.
Given these trends and moisture axis further west, have expanded
the Flood Watch to cover eastern WV and Washington County MD.
With time, this moisture axis is expected to shift northeast on
SSW winds. So, expect a later onset of thunderstorms in central
and northeast MD this evening when compared to yesterday. Given
the stronger forcing, expect thunderstorms to last well into
the overnight hours, especially for the I-95 corridor. Overall,
the flood risk looks higher than the severe threat.
After the thundestorms exit late tonight, expect areas of low
clouds/fog to form.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Low clouds to start the day will keep temperatures and
instability down Thu. Weakening surface trough will result in
less forcing for thunderstorm development. Expect thunderstorm
coverage tomorrow to be significantly less than today.
Strengthening low-level ridging Fri should result in a downward
trend in areal coverage of convection.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Very little change to what is a typical Summertime pattern across
the region. Sensible heat and humidity will remain along with
daily shower and thunderstorm chances. This is a result of zonal
flow aloft and no strong frontal boundaries set to cross the region.
Overall, a stagnant airmass that will be hard to flip until at least
the middle of next week.
Synoptically, will continue to monitor an area of low pressure and
shortwave trough tracking across the Great Lakes into eastern Canada
this weekend. This shortwave trough combined with a dissipating
frontal boundary will lead to an uptick in showers and thunderstorms
this weekend into early next week. Once again. it will not be
raining all the time with ample dry time for plans in between.
Highest coverage will be during the afternoon and evening hours
through at least Tuesday.
As for severe weather, uncertainty remains given the placement of
the wavering front and timing of shortwave energy as it pivots
across. Current CSU learning machine guidance, CIPS pattern
recognitions, and long range NSSL probs are leaning toward the
Saturday and Sunday timeframe as the next potential period for
organized convection. Either way thunderstorms will have the
potential of producing locally damaging winds and instances of flash
flooding each afternoon. This is due largely in part to the stagnant
warm and moist airmass hanging tough over the region. Temperatures
this weekend into early next week will range from the mid to upper
80s and low 90s. Heat indices will make it feel more like the mid to
upper 90s.
Beyond Monday, uncertainty continues in regards to a potential
frontal passage. 12z synoptic/ensemble guidance show a cold front
ejecting out of the Midwest and Ohio River Valley some time Tuesday
into Wednesday next week. This front does not appear cross until
then with a secondary front to follow late next week. The GFS tends
to remain more aggressive in holding the current pattern while ECWMF
and Canadian turn the pattern over mid next week.Temperatures and
precipitation will continue to remain above average within the back
half of the long term period.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Numerous to widespread showers and thunderstorms are expected
late this afternoon through this evening. Heavy rainfall, freq
lightning and reduced vsby are the main threats. Low clouds form
late tonight with IFR cigs expected before mixing/scattering out
late Thu morning. Less t-storm coverage expected Thu.
Prevailing VFR conditions are expected Saturday through Monday. Sub-
VFR reductions remain possible during the afternoon and evening
hours as a result of showers and thunderstorms. Winds will remain
light out of the south and southwest Saturday before turning light
out of the west to northwest Sunday.
&&
.MARINE...
Gradient winds are expected to increase tonight across the
southern waters which may require SCAs. Otherwise, higher winds
and waves can be expected near thunderstorms.
Scattered to numerous thunderstorms look to impact the waters
anytime after 18-20z/2-4pm this afternoon. Special Marine Warnings
will be needed to cover this threat with storms capable of producing
severe downbursts winds and heavy rainfall. Highest coverage of
storms look to be between 4-9pm this evening before diminishing
overnight. Additional showers and thunderstorms are possible
Thursday as the front stalls nearby. Wind will be the primary threat
with storms along with frequent lightning and heavy rainfall.
Additional SMWS will be needed to encompass this threat. Winds will
remain light out of the south outside of thunderstorms, with
outflows likely disrupting opportunities for southerly channeling
outside of the open waters.
Sub-SCA level winds are expected through the upcoming weekend
despite a stalled front nearby. Light southerly winds are expected
Friday and Saturday with light west to northwesterly winds on
Sunday. Thunderstorms may be possible during the afternoon and
evening hours, potentially leading to the issuance of SMWs.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ004>006-008-011-
013-014-016>018-503>508.
VA...Flood Watch until midnight EDT tonight for VAZ025>027-029>031-
036>040-050-051-053>057-501-502-505>508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ053.
MARINE...Flood Watch until midnight EDT tonight for ANZ530.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...EST
AVIATION...LFR/EST
MARINE...LFR/ESTHazardous weather outlook, Jul 9, 1:07 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
207 PM EDT Wed Jul 9 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
207 PM EDT Wed Jul 9 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding has been issued for
the entire outlook area from 2 PM until midnight.
Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect for the entire area until 10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter Network has been activated.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
207 PM EDT Wed Jul 9 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding has been issued for
areas east of the Blue Ridge Mountains as well as the central
Shenandoah Valley from 2 PM until midnight.
Scattered severe thunderstorms will be capable of producing
damaging winds this afternoon and evening. A Severe Thunderstorm
Watch is in effect for the entire area until 10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter Network has been activated.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-101000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
207 PM EDT Wed Jul 9 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms may produce an isolated instance of flooding this
afternoon.
A Severe Thunderstorm Watch is in effect for the entire area until
10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter Network has been activated.
In the hours before
Local storm report, Jul 9, 10:05 AM EST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1105 AM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM Flood Rising Sun 39.70N 76.05W
07/08/2025 Cecil MD Emergency Mngr
Flooding reported in the Rising Sun area. Delayed
report!
&&
Event Number LWX2505985
JMGLocal storm report, Jul 9, 10:09 AM EST, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1109 AM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM Flood Elkton 39.60N 75.82W
07/08/2025 Cecil MD Emergency Mngr
Delware Ave closed due to flooding between White Hall
Road and Howard Street.
&&
Event Number LWX2505986
JMGLocal storm report, Jul 9, 2:15 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
315 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM Tstm Wnd Dmg 2 S Mint Spring 38.04N 79.10W
07/09/2025 Augusta VA 911 Call Center
Tree down on the 1200 block of Stuarts Draft Highway
near Walnut Hills Road.
&&
Event Number LWX2505987
BELAKFlash Flood, Nelson
- When
- July 9, 2:50 PM EST to 4:50 PM EST
- Where
- Nelson County, 3.21 mi SSW of Adial to 1.28 mi SW of Adial
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.810, -78.850
Parts of Thomas Nelson Highway near Davis Creek Lane closed due to flooding from 6 to 12 inches of water flowing over the water.
Flash Flood, Nelson
- When
- July 9, 2:55 PM EST to 4:55 PM EST
- Where
- Nelson County, 0.69 mi S of Colleen to 0.9 mi NNE of Colleen
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.690, -78.950
The 1400 block of Thomas Nelson Highway closed due to 2 to 3 feet of standing water.
Flash Flood, Nelson
- When
- July 9, 3:22 PM EST to 4:22 PM EST
- Where
- Nelson County, 3.21 mi SSW of Adial to 2.28 mi NNE of Lovingston
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.810, -78.850
Southbound lanes of Thomas Nelson Highway closed between 13000 and 14000 block due to a mudslide. Snow plows used to move debris.
Flash Flood, Albemarle
- When
- July 9, 4:07 PM EST to 5:07 PM EST
- Where
- Albemarle County, 2.07 mi S of Shadwell to 2.58 mi S of Shadwell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.990, -78.400
Milton Road at Henderson Creek closed due to high water. Creek reported to be flowing over the road, at least 12 inches in depth.
Flash Flood, Alexandria (C)
- When
- July 9, 5:50 PM EST to 6:20 PM EST
- Where
- Alexandria (C) County, 0.54 mi W of Alexandria to 1.02 mi ENE of Potomac Yard
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.820, -77.090
Cars stuck in high water in the 100-200 block of East Monroe and 3 East Glebe. Water at least one to two feet deep.
Flash Flood, Alexandria (C)
- When
- July 9, 6:22 PM EST to 6:52 PM EST
- Where
- Alexandria (C) County, 1.76 mi ESE of Alexandria to 1.95 mi ESE of Alexandria
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.806, -77.052
Approximately 1.5 to 3 feet of standing water near Braddock Road Metro Station.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 10, 20255 deaths · 2 events
- Heat in Texas, July 9, 20251 death · 1 event
- Wildfire in Washington, July 9 to 21, 2025$14 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, July 9 to 10, 2025$235,000 · 50 kt wind · 44 events
- Damaging Winds in Virginia, July 9, 2025$263,000 · 60 kt wind · 39 events
- Flash Flood and Damaging Winds in Texas, July 9, 2025$1.2 million · 78 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, July 9, 2025$250,000 · 2.5 in hail · 20 events
- Flash Flooding in Pennsylvania, July 9, 2025$120,000 · 25 events
- Damaging Winds in Virginia, July 9, 2025$58,000 · 50 kt wind · 27 events
- Damaging Winds in Virginia, July 9, 2025$40,000 · 56 kt wind · 25 events
- Flash Flooding in Delaware, July 9, 2025$70,000 · 7 events
- Damaging Winds in Maryland, July 9, 2025$48,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261991, 1261992, 1261993, 1261994, 1261995, 1261996.